Alabama, 2022

Winter Storm in Alabama, January 2 to 3, 2022

January 2 to 3, 2022 · NWS HUN · 11 events in 11 counties and zones

During the late afternoon into the evening hours on 1/2/2022, an area of low pressure over southern Mississippi moved northeast along a stalled front extending northeast into central Alabama. As this occurred it wrapped very cold air around the surface low into northern/central Alabama into Tennessee producing a quick changeover from rain to moderate/heavy snowfall as the surface low moved…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

During the late afternoon into the evening hours on 1/2/2022, an area of low pressure over southern Mississippi moved northeast along a stalled front extending northeast into central Alabama. As this occurred it wrapped very cold air around the surface low into northern/central Alabama into Tennessee producing a quick changeover from rain to moderate/heavy snowfall as the surface low moved quickly into northern Georgia. Temperatures remained near or just below freezing during the late evening and overnight hours. This produced a band of heavy snowfall west of the surface low over northern Alabama into southern middle Tennessee. 4 to 7 inches of snowfall accumulation near and northeast of the I-65 corridor were experienced before snowfall ended. Elsewhere, widespread snowfall amounts of 1 to 4 inches were experienced.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 2, 5:12 PM CST, 48 minutes earlier.

Area forecast discussion, Jan 2, 5:12 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
512 PM CST Sun Jan 2 2022

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 253 PM CST Sun Jan 2 2022

Models have trended up with snowfall amounts for this evening, so
that's the main change. Right now rain is spreading eastward across
Northern Alabama and Middle Tennessee. The feature we are watching
closely is the developing surface low over southwest Alabama, which
will track just southeast of our area. This puts us in the best area
for frontogenesis banding. Looking at model cross sections, all the
models show CSI as well, which will only help to enhance snowfall
rates over the area during the 7-11 PM timeframe. Can't rule out
thundersnow. The only limiting factor keeping us from very
significant snowfall amounts will be how long it takes for
temperatures to drop below freezing, and how long it takes for the
ground temperatures to drop below freezing. With significant snowfall
rates, don't think it will take too long after 00Z for northwest and
north-central Alabama and southern Middle Tennessee. Areas across
northeast Alabama probably won't drop below freezing before around 10
PM, which may keep snowfall amounts lower. For these reasons, I have
upgraded the Winter Weather Advisory for this evening to a Winter
Storm Warning for our north-central counties, including our counties
in Middle Tennessee. This is the area where the heaviest snowfall
rates will occur, and where we are expecting 2 to 3 inches of snow.
Elsewhere, amounts of 0.5 to 1.5 are more likely, but everyone should
at least see snow.

By midnight, snow should be coming to an end across northwest, north
central Alabama, and southern middle Tennessee. We may see snow until
around 2 AM in northeast Alabama. Once the snow comes to an end,
clouds will stick around through the rest of the night, with perhaps
some occasional flurries.

.SHORT TERM...(Monday through Monday night)
Issued at 253 PM CST Sun Jan 2 2022

High pressure will be building eastward on Monday, with northerly
flow keeping cold air flowing into the Tennessee Valley. This will
keep temperatures down with highs only in the upper 30s to around 40
degrees despite gradually clearing skies. By Monday night, the
center of the surface high will be moving in, decreasing northerly
flow and leaving behind calm clear conditions, perfect for
radiational cooling. This will mean overnight low temps Monday night
in the low-to-mid 20s.

.LONG TERM...(Tuesday through Saturday)
Issued at 253 PM CST Sun Jan 2 2022

Global models suggest that broad cyclonic flow in the mid/upper-
levels will gradually become more established across the CONUS
beginning on Tuesday, as a northern stream shortwave trough digs
southeastward through the northern Rockies and into the Plains. This
feature is predicted to track eastward across the Great Lakes on
Wednesday and into southern Quebec by Wednesday night, sending a weak
cold front southward into the TN Valley. Although southerly flow
will begin to strengthen across the region by Tuesday, limited
moisture return will reduce the coverage of precipitation along this
cold front, with only a slight chance POP noted across the
southeastern zones.

Meanwhile, a secondary upper-level speed max is predicted to dive
southeastward into the central Plains Wednesday night, resulting in a
broad area of surface pressure falls extending from the southern
Plains into the Arklamiss region. As the developing surface low
tracks northeastward through the TN Valley and into the southern
Appalachians on Thursday, it does appear as if sufficient moisture
and lift will be present across the region to support widespread
rainfall that should largely end before another cold/arctic airmass
spreads southeastward late Thursday afternoon. Temperatures will
remain rather cold at the end of the period, with lows in the 20s
both Friday and Saturday mornings. A warming trend will begin on
Saturday, ahead of another developing trough across western North
America, with a low chance for showers returning late in the day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 510 PM CST Sun Jan 2 2022

MVFR conditions currently across the terminals. Flight conditions
will quickly deteriorate this evening as precipitation intensity
increases. Cold air is rushing into the region as a surface low
passes to the south. Rain will transition to snow as this cold air
moves into the region this evening. Expect a changeover to snow
around 02z at MSL and around 03z at HSV. Snow could be heavy at times
and have a TEMPO group for 1/4 mile visibilities and snow between
03-05z at MSL and 04-06z at HSV. Snow will end from west to east
after midnight and will come to an end before daybreak. MVFR ceilings
will linger throughout the remainder of the TAF period. Northwesterly
winds will also be gusty throughout the overnight period with some
gusts as high as 25-30 kts at times. These winds should subside some
after daybreak as the low pressure center exits to the northeast.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Winter Weather Advisory until 3 AM CST Monday for ALZ001>003-008-
     010-016.

     Winter Storm Warning until 3 AM CST Monday for ALZ004>007-009.

TN...Winter Storm Warning until 3 AM CST Monday for TNZ076-096-097.

&&

NEAR TERM...McCoy
SHORT TERM...McCoy
LONG TERM...70/DD
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 2, 3:00 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Huntsville AL
300 PM CST Sun Jan 2 2022

ALZ001>010-016-TNZ076-096-097-031200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
300 PM CST Sun Jan 2 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Widespread light to moderate rain across the region this afternoon
will transition to snow this evening as colder air spreads into the
region. Accumulations ranging from a trace up to three inches are
expected with locally higher amounts possible. Roads will likely
become slick overnight into the morning. A Winter Storm Warning is in
effect for the I-65 corridor except for Cullman County and a Winter
Weather Advisory is in effect for far NE and NW Alabama. These
products go from 6 PM this evening until 3 AM early Sunday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Black ice and snow may lead to hazardous travel conditions Monday
morning as temperatures will be below freezing.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Franklin

When
January 2, 6:00 PM CST to January 3, 5:30 AM CST
Where
Franklin forecast zone
Reported by
Mesonet
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

One to three inches of snowfall was reported across the county. Russellville COOP measured two and a half inches of snowfall.

Winter Storm, Lauderdale

When
January 2, 6:00 PM CST to January 3, 1:00 AM CST
Where
Lauderdale forecast zone
Reported by
Mesonet
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

One to over three inches of snowfall was reported across the county. Some lower amounts close to one inch were reported in the the Killen and Rogersville areas. The heavier amounts occurred in the western portions of the county just northeast of the Waterloo community.

Winter Storm, Colbert

When
January 2, 6:00 PM CST to January 3, 1:00 AM CST
Where
Colbert forecast zone
Reported by
Mesonet
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

One half of an inch to three inches of snowfall fell with the heaviest amounts from two to three inches occurring primarily in northwestern portions of the county near the Waterloo area. Only half of an inch of snowfall was reported at the official climate site at the Muscle Shoals Regional Airport.

Winter Storm, Lawrence

When
January 2, 7:00 PM CST to January 3, 1:00 AM CST
Where
Lawrence forecast zone
Reported by
Mesonet
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

One to three inches of snowfall was reported across the county. The eastern portion of the county experienced the highest amounts over three inches.

Winter Storm, Limestone

When
January 2, 8:15 PM CST to January 3, 1:00 AM CST
Where
Limestone forecast zone
Reported by
Mesonet
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Three to over six inches of snowfall was reported across the county. Three inches of snowfall was reported at Pryor Field ASOS in southeastern portions of the county. The heaviest snowfall occurred near Athens eastward to the Limestone/Madison county border.

Winter Storm, Madison

When
January 2, 8:15 PM CST to January 3, 5:15 AM CST
Where
Madison forecast zone
Reported by
Mesonet
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Three to seven inches of snowfall was reported across the county. The heaviest amounts between four and seven inches stretched from approximately Meridianville south into northern Huntsville and further west to the Limestone/Madison border.

Winter Storm, Cullman

When
January 2, 8:15 PM CST to January 3, 5:15 AM CST
Where
Cullman forecast zone
Reported by
Mesonet
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

One to four inches of snowfall was reported across the county. Three inches was reported by Vinemont COOP.

Winter Storm, Morgan

When
January 2, 8:15 PM CST to January 3, 5:15 AM CST
Where
Morgan forecast zone
Reported by
Mesonet
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Two to five inches of snowfall was reported across the county. The heavier amounts between three and five inches occurred mainly near and east of interstate I-65.

Winter Storm, Marshall

When
January 2, 8:30 PM CST to January 3, 3:00 AM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

One to five inches of snowfall was reported across the county. Heaviest amounts of three to four inches were experienced in the northern and western portions of the county.

Winter Storm, Jackson

When
January 2, 10:30 PM CST to January 3, 4:00 AM CST
Where
Jackson forecast zone
Reported by
Mesonet
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

A trace to five inches of snowfall was reported across the county. Heaviest amounts were reported in the western and northwestern portions of the county. Some areas in the central portion of the county, such as a Scottsboro COOP site, received only one half of an inch of snowfall.

Winter Storm, Dekalb

When
January 2, 11:30 PM CST to January 3, 7:00 AM CST
Where
Dekalb forecast zone
Reported by
Mesonet
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

One to three inches of snowfall fell across much of the county. Higher amounts of three to six inches was reported in higher elevations of northeastern portions of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006777, 1006782, 1007024, 1006785, 1006768, 1006792, 1006794, 1006796, 1006797, 1006795, 1006798.